Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 1999;60 Suppl 21:16-9.

Weight gain associated with use of psychotropic medications.

Author information

  • 1Massachusetts General Hospital, Clinical Psychopharmacology Unit, Boston 02114, USA.

Abstract

Weight gain is associated with the use of many psychotropic medications, including lithium, valproic acid, and several conventional and newer antipsychotics. Patients asked to select from among several comparable drugs often choose the one least likely to cause weight gain, even if the drug is less effective or has other troublesome adverse effects. For many patients, weight gain is so intolerable that they discontinue treatment. Patients who continue treatment are at risk for clinically significant weight gain that can progress to obesity. Even after patients stop taking the drug, weight gained during therapy may be difficult to lose. Thus, the best approach is to attempt to prevent weight gain when feasible, possibly through pretreatment dietary counseling and judicious drug selection, and to intervene as soon as weight gain becomes evident.

PMID:
10548137
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Physicians Postgraduate Press, Inc.
    Loading ...
    Support Center